Brainstem reflexes are hyperactive in patients with drug-induced akathisia.
metin, Sinem Zeynep
Poyraz, Burç Çağrı
MetadataTüm öğe kaydını göster
Akathisia is a sensori-motor phenomenon which is generally encountered as an adverse effect of antidopaminergic medications suggesting involvement of dopaminergic pathways. We recently showed nociceptive flexor reflex was altered in akathisia as compared to restless legs syndrome and therefore, these findings may indicate co-involvement of pathways other than dopaminergic ones. To examine functional status of different pathways, we investigated auditory startle reflex (ASR), startle response to somatosensory input (SSS), and trigemino-cervical reflex (TCR) in a group of patients with akathisia. Consecutive seven patients with drug-induced akathisia and age- and gender-matched healthy subjects were prospectively included in the study. The diagnosis was made by appropriate clinical criteria. Brainstem reflexes, ASR, SSS, and TCR were examined in all participants. The probability, onset latency, amplitude, and duration were measured and compared between groups. The probability and amplitudes of ASRs were significantly increased and durations of ASRs and TCRs were prolonged in the patient group. Latencies of all responses as well as patterns of startle responses were similar between groups. The results reveal hyperactivity of the ASR and TCR in drug-induced akathisia. Hyperactive ASRs and TCRs also confirm suprasegmental hypodopaminergic state in akathisia. Although we keep in mind the confounding effects due to concurrent antidopaminergic treatments and the small sample group, we speculate that hyperactive ASRs and TCRs might be related to deficient control by forebrain and limbic-mainly amygdala-network in patients with drug-induced akathisia.